Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


My poor oesophagus!

  • Please log in to reply
10 replies to this topic

#1 inkedup


    Senior Bronze Member

  • Members
  • PipPipPip
  • 52 posts
  • Location:Hebden Bridge, West Yorks

Posted 17 February 2014 - 03:59 AM

I went for an endoscopy last Friday. It shows oesophagal candida (again - I'm sure this is linked to omeprazole for my reflux!) and also a Hiatus Hernia that may need an operation. Along with the reflux, I'm surprised I have any oesophagus left!

I am still waiting for the 'emergency' podiatrist appointment for my toe contractures too. I had a scan, which showed nothing mechanical apart from a cyst and fluid, so I'm wondering if it's neurological.

On the plus side, the new meds (Duloxetine) has helped with my fatigue and joint pain, although sleeping is hard with it, as it stimulates me quite a bit (its like robbing Peter to pay Paul sometimes!)


:emoticon-dont-know: Lisa X

#2 Buttons


    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 609 posts
  • Location:UK

Posted 17 February 2014 - 07:03 AM


Sorry to hear about the possibility of an operation for the Hiatus Hernia. When will you get to know for sure?

I was also interested in your comments on oesophageal candida I get a lot of candida very low down in my throat & mouth and even after treatment for it it never really goes. I also take omeprazole but thought candida was down to my steroid inhalers and also antibiotics.



#3 Joelf


    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,560 posts
  • Location:West Sussex

Posted 17 February 2014 - 07:16 AM

Hi Lisa,


I'm very sorry to hear that you may have to undergo an operation for your Hiatus Hernia and also that you're suffering with oesophageal candida. I'm afraid with Scleroderma that sometimes it never rains, but it pours!! :(  I can understand how your new medication can over stimulate you; when I first started taking Prednisolone, I was swinging off the chandeliers under the influence of the drug!! ;)  :lol:


I do hope that you will be able to get some answers about your toe contractures.


Kind regards,

Jo Frowde
ISN Assistant Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#4 inkedup


    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 52 posts
  • Location:Hebden Bridge, West Yorks

Posted 17 February 2014 - 11:45 AM

I think that long term use of PPI's means that it is a better environment for fungus (yuck) to grow. I don't think antibiotics help though either. I expect most of us rattle with all the meds we have to take!

#5 LouiseH


    Bronze Member

  • Members
  • PipPip
  • 20 posts
  • Location:Torbay, Devon UK

Posted 20 February 2014 - 11:31 AM

I also suffer from candida in the lower throat (was told probably caused by taking prednisolone) and I get a very itchy feeling in my throat when it flares up, I then normally take a course of fluconazole and that usually helps the symptoms go away for a couple of months.

 Hope this helps :)

#6 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,921 posts
  • Location:U.K.

Posted 27 February 2014 - 02:08 AM

Hello Inkedup


Does the duloxitine cause your pupils to over dilate and stay that way? I was give this drug, without accounting for the other medication I was on and at a too high dose, and my pupil were larger than normal permanently. I looked like an extra from a sci fi movie!


As per Drugs.com  some of the side effects of omeprazole are:Gastrointestinal side effects have included diarrhea (3.0% to 3.7%), abdominal pain (2.4%), nausea (2.2% to 4%), vomiting (1.5% to 3.2%), constipation (1.1%), anorexia, irritable colon, flatulence, dry mouth, esophageal candidiasis, and persistent achlorhydria in a Zollinger-Ellison patien...


We often think our medication benign, I most certainly do, but all of it can cause side effects and adverse effects if we're not careful with accurate dosage.


I hope this helps and take care.

Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#7 inkedup


    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 52 posts
  • Location:Hebden Bridge, West Yorks

Posted 02 March 2014 - 09:13 AM

Hi Amanda,


Yes, the Duloxetine does make my pupils enlarge! Doesn't make me see any better though LOL!

I get a bit frustrated with the doctors poo poohing that PPI's don't cause any issues like this, it's common sense if you think about it!

#8 houckrn99



  • Members
  • Pip
  • 7 posts
  • Location:Illinois

Posted 13 March 2014 - 05:23 PM

So sorry to hear that your doctor's not listening about the PPI's.  As far as the throat candida, have you every tried the Nystatin swish & swallow?  It's a liquid medication that directly treats the layer of candida in the mouth/throat.  Sometimes doctors prescribe it in a mouthwash form that also contains liquid lidocaine for pain/discomfort although this is usually a gargle and spit to avoid numbing your throat too much.  Best wishes!



#9 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 14 March 2014 - 10:17 AM

Kudos Heather! Thank you for MORE great suggestions! :emoticons-line-dance:

Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#10 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,263 posts
  • Location:Minnesota

Posted 14 March 2014 - 11:42 AM

Hi Lisa,


I've been out of the loop here for a moment so I hope you'll forgive me if this ground has already been covered. Have you seen your scleroderma expert about your toe contractures yet?  The reason I ask is that our toes can be affected just like our hands.  Of course it could also be due to other things.


Have you found out yet if your hiatal hernia will need surgery?  Sometimes they can be repaired along with a Nissen fundoplication surgery to relieve heartburn.  In your case, it sounds like that might be something worth looking into.



Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#11 inkedup


    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 52 posts
  • Location:Hebden Bridge, West Yorks

Posted 15 March 2014 - 09:48 AM

Hi Heather,

The candida is in my oesophagus rather than my throat, so mouth wash wouldn't work. I'm on anti fungals for 2 weeks at the moment (gross!)


Hi Shelley - I see the gastroenterologist in April, the people doing the endoscopy thought I might need surgery.


I'm not being assessed for my toe contractures until May, so 8/9 months after they went funny. I think it's far too long, but think our NHS is struggling at the moment, but it's a false economy - it might cost more to sort it when they do need to, because it's been left. And my feet are starting to hurt a bit when I walk!


Best wishes all,